Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS Cleveland, OH

July 23, 2017Lucas County, Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2017, 5:00 PM EDT for Lucas County, Ottawa County, Ohio. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Jul 23, 2017, 5:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS51 KCLE 232100
SVRCLE
OHC095-123-232145-
/O.NEW.KCLE.SV.W.0104.170723T2100Z-170723T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
500 PM EDT SUN JUL 23 2017

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 545 PM EDT

* At 500 PM EDT, a severe thunderstorm was located near Oregon, or 12
  miles east of Toledo, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Port Clinton, Put-In-Bay, Oregon, Northwood, Oak Harbor, Genoa,
  Elmore, Catawba Island, Millbury, Marblehead, Rocky Ridge, Clay
  Center, Reno Beach, Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4172 8336 4154 8292 4157 8288 4172 8281
      4162 8278 4159 8280 4158 8278 4159 8276
      4157 8277 4154 8272 4150 8271 4146 8302
      4146 8334 4150 8335 4150 8341 4162 8342
      4162 8344
TIME...MOT...LOC 2100Z 303DEG 17KT 4163 8333 

HAIL...<.75IN
WIND...60MPH
 
$$

Sefcovic
1 follow-up statement
370 
WWUS51 KCLE 232124
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
524 PM EDT SUN JUL 23 2017

OHC095-232133-
/O.CAN.KCLE.SV.W.0104.000000T0000Z-170723T2145Z/
Lucas OH-
524 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4163 8314 4154 8292 4158 8287 4172 8281
      4164 8278 4159 8280 4152 8271 4150 8272
      4146 8299 4146 8334 4150 8335 4150 8341
      4157 8342 4158 8341
TIME...MOT...LOC 2123Z 291DEG 22KT 4165 8300 4159 8308 4157 8328 

$$

OHC123-232145-
/O.CON.KCLE.SV.W.0104.000000T0000Z-170723T2145Z/
Ottawa OH-
524 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR OTTAWA COUNTY...

At 523 PM EDT, severe thunderstorms were located along a line
extending from 9 miles west of Put-In-Bay to 6 miles northeast of Oak
Harbor to near Genoa, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Port Clinton, Put-In-Bay, Oak Harbor, Genoa, Elmore, Catawba Island,
Millbury, Marblehead, Rocky Ridge and Clay Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Erie, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4163 8314 4154 8292 4158 8287 4172 8281
      4164 8278 4159 8280 4152 8271 4150 8272
      4146 8299 4146 8334 4150 8335 4150 8341
      4157 8342 4158 8341
TIME...MOT...LOC 2123Z 291DEG 22KT 4165 8300 4159 8308 4157 8328 

HAIL...<.75IN
WIND...60MPH
 
$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:25 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 23, 3:25 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
325 PM EDT Sun Jul 23 2017

.SYNOPSIS...
A broad trough across the lower Great Lakes will linger into
Monday afternoon. High pressure will then be able to build
across the region and bring lower humidity for the first part of
the work week. The next cold front will move northwest to
southeast across the area on Thursday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
A very humid airmass is in place with an upper level trough
swinging through the Great Lakes. A nearly stationary front is
draped from northwest PA west-southwestward to near Akron then
westward to near the Findlay area. The only real noticeable
difference along this front remains the light northerly winds on
the north side and the southwesterly winds south of the front.
There continues to be no noticeable difference in temperatures
or dewpoints across this front. For this reason, forcing along
this stationary front will be weak.

Some marginal instability has developed across western Ohio
early this afternoon. A few storms have developed along the
front near and southeast of Findlay as of 3 PM, but the storms
remain weak with only heavy rain. As we head deeper into the
afternoon and evening hours we will see storms become more
widespread along this boundary. This will be thanks to a 700mb
short-wave trough moving through and greater instability (on the
order of 1000-1200 J/KG MLCAPE).

Additionally, we will likely see some storms move southeast into
the area from Lower Michigan. These storms are forming along
another weak boundary in that area and should maintain
themselves as they head southeast into northwest Ohio, likely
after 4 to 5 pm.

Overall parameters for severe weather this afternoon and evening
continue to be marginal at best. The 0-2 KM shear is only
around 15 knots with 20-30 knots of 0-6 KM shear. Low and mid-
level lapse rates are around 7 C/KM. This suggests that multi-
cell clusters will be the primary form of convection. With this
we would expect any storm that is able to strengthen enough to
be capable of producing gusty winds, some hail (generally less
than 1 inch), and very heavy rainfall. Not out of the question
that a storm or two could become severe.

The threat for showers and storms will come to and end from west
to east this evening into tonight. We could still see a few
lingering showers continue through the overnight hours across
far northeast Ohio into northwest Pennsylvania. One last
shortwave trough will move through the area Monday. This could
trigger a few more showers and storms throughout the afternoon
hours, though coverage is not expected to be too great thanks to
a large capping inversion that will be in place. The best
chance will be across eastern Ohio into Pennsylvania. It may
just be more showers than anything on Monday with only a slight
chance for a few rumbles of thunder.

Highs tomorrow afternoon will reach the upper 70s. High
pressure starts moving in from the west Monday night and will
set the stage for dry weather with lower humidity.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Cooler conditions in the wake of another front will be in place on
Tuesday with high pressure building in from the north. Wrap around
moisture and diurnal heating will keep skies in the east partly
cloudy with highs only reaching the low to mid 70s. Western areas
will not cool as much and will experience more sun so highs closer
to 80 are likely.

Surface high pressure builds overhead Tuesday night then southeast
on Wednesday. At same time a ridge will build aloft before being
suppressed by the next trough approaching the Great Lakes region.
Wednesday will trend warmer as the flow shifts around to the
southwest with temperatures rebounding back up to the lower and mid
80s. Delayed the next threat of showers and storms until late
Wednesday night into Thursday as the front slowly moves south into
the area. Moisture advection from the southwest with the front
sinking down from the north will provide a favorable opportunity for
showers and thunderstorms.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Surface stationary front still progged to settle in across the area
by Friday morning.  Surface low pressure is progged to move east
across the Tennessee Valley region to the Carolina coast by Saturday
night.  The storm system will have some pretty good moisture
associated with it but the bulk of the moisture is expected to remain
well south of the forecast area.  A weak area of high pressure will
build east across the area Saturday night into Sunday.  Warm air
advection ahead of the low pressure system will give way to some
cooler air as the low pressure moves southeast of the area and high
pressure builds in.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Showers and storms will develop this afternoon across the area.
A mix of VFR/MVFR conditions are expected outside of storms with
IFR/LIFR conditions expected in any thunderstorm. Storms can
contain strong and variable winds. Most convection should be
done in the west by 00Z and the east by 02Z or so. KERI could
see a few lingering showers through the night. Some fog will
likely develop tonight along with low ceilings. There may be a
brief break of VFR conditions by late morning before afternoon
CU develop and everywhere returns to MVFR CIGs. This should
happen by 15-16Z tomorrow.

OUTLOOK...Non-VFR in early morning fog/mist may continue during
the first half of the week. Non-VFR in thunderstorms with a cold
front Thursday.

&&

.MARINE...
A weakly defined cold front across central lower Michigan will move
south across Lake Erie overnight with a secondary cold front pushing
south across the lake Monday night. Winds will increase to 10-15
knots out of the west northwest tonight. Winds will shift to the
north Monday evening and increase to 15-20 knots. Given the onshore
flow will be close to needing a Small Craft Advisory Monday night.

High pressure will build in from the north on Tuesday with winds
shifting to the northeast and gradually decreasing to 10 knots or
less late. Good marine conditions expected Wednesday with light
winds shifting around to the southwest. Another cold front will push
south across the lake Thursday night into Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Mottice
NEAR TERM...Mottice
SHORT TERM...KEC
LONG TERM...Lombardy
AVIATION...Mottice
MARINE...KEC/Lombardy
Hazardous weather outlook, Jul 23, 3:56 PM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
356 PM EDT Sun Jul 23 2017

LEZ061-147>149-167>169-OHZ012-036>038-047-089-PAZ001-002-242000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lake-Marion-
Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
356 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>146-162>166-OHZ003-006>011-013-014-017>023-027>033-PAZ003-
242000-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-
356 PM EDT Sun Jul 23 2017

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low, however,
some strong storms are possible along a few boundaries across
portions of central and northern Ohio and into inland northwest
Pennsylvania. Heavy rain, strong winds, and marginally severe hail
will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 23, 4:36 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Cleveland OH
436 PM EDT SUN JUL 23 2017

OHZ003-006>008-232130-
Wood-Ottawa-Sandusky-Lucas-
436 PM EDT SUN JUL 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...NORTHWESTERN
SANDUSKY...CENTRAL WOOD AND LUCAS COUNTIES...

At 433 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Luna Pier to 8 miles north of
Swanton. Movement was southeast at 25 mph.  The strongest storm with
winds 50 MPH was moving along the lake shore. The storms are
expected to be across central Wood into southern Ottawa County and
northwest Sandusky County by 530 PM.

Wind gusts up to 50 mph are possible with these storms.

If you are at the shore of Lake Erie, consider taking cover to
protect yourself from the dangers associated with thunderstorms.
This includes strong gusty winds and cloud to ground lightning.

Locations impacted include...
Toledo, Bowling Green, Port Clinton, Kelleys Island, Put-In-Bay,
Perrysburg, Oregon, Sylvania, Rossford, Waterville, Northwood,
Whitehouse, Oak Harbor, Gibsonburg, Genoa, Woodville, Holland,
Weston, Elmore and Maumee.

LAT...LON 4172 8387 4173 8339 4166 8321 4175 8313
      4176 8308 4172 8309 4172 8313 4165 8318
      4154 8293 4167 8285 4164 8277 4157 8277
      4162 8274 4159 8272 4159 8267 4157 8276
      4150 8267 4150 8270 4130 8388
TIME...MOT...LOC 2033Z 317DEG 20KT 4177 8342 4170 8393

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 4:16 AM EDTRiver Flood WarningCLEMarion48 hr
Jul 23, 3:50 PM EDTSpecial Marine WarningCLE115 min
Jul 23, 4:36 PM EDTSpecial Weather StatementCLELucas, Ottawa, Wood54 min
Jul 23, 5:25 PM EDTSpecial Weather StatementCLEMarion50 min
Jul 23, 5:40 PM EDTSpecial Marine WarningCLE95 min
Jul 23, 5:42 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa, Sandusky32 min
Jul 23, 5:46 PM EDTSevere Thunderstorm WarningCLEHancock, Wood36 min
Jul 23, 6:08 PM EDTSpecial Weather StatementCLEHolmes, Knox, Marion, Morrow67 min
Jul 23, 6:26 PM EDTAreal Flood AdvisoryCLEAshland, Holmes, Knox, Marion, Morrow, Richland3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.